Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 117, NWS Kansas City, MO

June 27, 20134 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 27, 2013, 9:15 AM CDT for 4 counties in Missouri; Atchison County, Doniphan County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2013, 9:15 AM CDT (14:15 UTC)
Expired
Jun 27, 2013, 10:00 AM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 122 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 8:28 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3630 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:29 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 27, 6:29 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 AM CDT Thu Jun 27 2013

.SHORT TERM...(Today through Saturday)
Issued at 258 AM CDT THU JUN 27 2013

Thursday: The biggest concern for today centers on the possibility
of severe convection, including the possibility of significant hail,
widespread damaging winds and a few tornadoes.

As of around 07Z, an expansive ACCAS field was evident across
Nebraska and South Dakota with a few elevated showers developing.
This is ahead of a subtle shortwave trough noted on water vapor
imagery moving through/into Wyoming/Nebraska and South Dakota. This
shortwave will continue to move southeast and likely lead to an
increase in elevated convection over Nebraska this morning. How
expansive this cloud cover is from the convection will really impact
temperatures for this afternoon. Although the biggest impacts would
mainly be over the northeastern half of the forecast area. Southwest
of the cloud cover, very robust heating is expected to occur ahead of
a cold front that will be advancing southward through the region.
With ample moisture available and afternoon temperatures in the
middle 90s, extreme instability is expected to develop, possibly in
the 4000 to 5000 J/kg range. Mid to upper level flow will support
bulk shear in the 30 to 40 kt range, which combined with the extreme
instability, will be more than enough to lead to severe storms across
eastern Kansas and western Missouri. It will depend on where the
convection initiates, but the chances for significant hail, damaging
winds and a few tornadoes will exist with the initial severe storms.
This seems most likely to occur over northeastern Kansas and
northwestern Missouri. As the cold front advances, convection should
be able to congeal into a convective system that tracks in a
southerly direction across eastern Kansas and western Missouri. The
main threat will then become damaging winds.

Friday - Saturday: Much more comfortable conditions are expected as
drier air settles into the region. Friday high temperatures may
still be able to climb into the middle 80s to lower 90s but with
dewpoints falling into the 50s and 60s, it will feel much more
comfortable than the last week or so. For Saturday, troughing will
deepen across the eastern half of the CONUS with this extending into
our eastern zones. As the upper-level disturbance rotates through
during the afternoon, cooler air aloft, with some daytime heating,
may lead to isolated to scattered, unorganized shower/storms across
the northeastern half of the forecast area. Temperatures across this
area should be a fair amount below normal, with highs in the middle
70s to near 80. Further west, and potentially more removed from the
cloud cover and precipitation, temperatures should be very close to
normal.

.LONG TERM...(Sunday through Wednesday)
Issued at 258 AM CDT THU JUN 27 2013

An upper trough over the Great Lakes region this weekend will
gradually deepen and build westward through the first half of next
week, resulting in below normal temperatures across the area. At low
levels, high pressure over the northern and central Plains will keep
winds light and northerly, and should limit precipitation chances.
Currently, the best chance for precipitation will be on Sunday as
the base of the trough retrogrades into central Missouri, possibly
allowing for a few widely scattered showers and storms; and again on
Tuesday as another upper disturbance builds southwest into the
eastern Plains. More unsettled weather is expected for the end of
the period as a secondary low slides southward into the western edge
of the trough, deepening the system and providing a few more foci
for scattered convection. Highs throughout the period should be
generally in the upper 70s to lower 80s, which will be 5 to 10
degrees below normal throughout the region. Lows should also be
below seasonal normals, generally ranging from the upper 50s to
lower 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 625 AM CDT THU JUN 27 2013

Showers and storms developed earlier in the night across Nebraska and
have been tracking to the southeast. These storms have a chance to
hold together as they track into northwestern Missouri and may impact
the terminals from later this morning. The bigger threat for storms
still appears to be this afternoon as a cold front moves into the
area. Severe thunderstorms should rapidly develop across northeastern
Kansas and northwestern Missouri this afternoon and possibly impact
the terminals late this afternoon and early this evening. Once
convection moves south of the terminals winds will become light and
from the north with skies becoming clear.

River fog will affect STJ this morning. This should burn off rapidly
with in an hour or two of forecast issuance

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ103>105.

     HEAT ADVISORY from 11 AM this morning to 7 PM CDT this evening
     FOR KSZ057-060.

MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ028-029-037.

     HEAT ADVISORY from 11 AM this morning to 7 PM CDT this evening
     FOR MOZ043-053.

&&

SHORT TERM...CDB
LONG TERM...Laflin
AVIATION...CDB
Hazardous weather outlook, Jun 27, 8:58 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 AM CDT THU JUN 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
858 AM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE THIS AFTERNOON
WITH MAXIMUM AFTERNOON HEAT INDICES AS HIGHS AS 105. THE HIGHEST
HEAT INDICES WILL BE ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI.

SEVERE THUNDERSTORMS OVER SOUTHEAST NEBRASKA ARE EXPECTED TO TRACK
INTO NORTHEAST KANSAS AND WESTERN MISSOURI THROUGH EARLY
AFTERNOON...WITH THE POTENTIAL FOR ADDITIONAL STRONG TO SEVERE STORMS
TO DEVELOP LATER THIS AFTERNOON AND THIS EVENING ACROSS EASTERN
KANSAS AND EXTREME WESTERN MISSOURI. VERY LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE FOR THUNDERSTORMS ACROSS NORTHERN THROUGH NORTH
CENTRAL AND CENTRAL MISSOURI SATURDAY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:00 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt, Platte45 min
Jun 27, 10:24 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Jackson, Platte, Ray51 min
Jun 27, 11:10 AM CDTSpecial Weather StatementEAXClay, Platte35 min
Jun 27, 11:30 AM CDTSpecial Weather StatementEAXJackson45 min
Jun 27, 11:52 AM CDTSpecial Weather StatementEAXCass23 min
Jun 27, 12:24 PM CDTSpecial Weather StatementEAXJohnson51 min
Jun 27, 11:02 AM CDTAreal Flood AdvisoryEAXDoniphan3 hr
Jun 27, 11:15 AM CDTSpecial Weather StatementEAXDoniphan30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.